Alert archive / Washington / Gale Warnings in 2011

Gale Warning 48, NWS Seattle, WA

May 3, 2011

NWS Seattle, WA issued this gale warning at May 3, 2011, 4:17 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2011, 4:17 PM PDT (23:17 UTC)
Expired
May 3, 2011, 8:51 PM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WHUS76 KSEW 032317
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
417 PM PDT TUE MAY 3 2011

PZZ131-132-040415-
/O.UPG.KSEW.SC.Y.0698.000000T0000Z-110504T0700Z/
/O.NEW.KSEW.GL.W.0048.110503T2317Z-110504T0400Z/
/O.NEW.KSEW.SC.Y.0699.110504T0400Z-110504T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
417 PM PDT TUE MAY 3 2011

...GALE WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 9 PM TONIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT FROM 9 PM THIS EVENING UNTIL 3 AM PDT
WEDNESDAY. 

* AFFECTED AREA...CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

* WIND...WEST 25 TO 35 KNOTS...EASING TO 15 TO 25 KNOTS THIS
  EVENING.

* SEAS...5 TO 7 FEET...SUBSIDING OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-040415-
/O.CON.KSEW.RB.Y.0025.000000T0000Z-110504T1300Z/
GRAYS HARBOR BAR-
417 PM PDT TUE MAY 3 2011

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
6 AM PDT WEDNESDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 6 AM
PDT WEDNESDAY. 

* AFFECTED AREA...GRAYS HARBOR BAR.

* SEAS...9 OR 10 FEET...SUBSIDING TO 6 TO 8 FEET WEDNESDAY MORNING.

* BAR CONDITION...ROUGH...BECOMING MODERATE OVERNIGHT.

* TIME OF FIRST MAXIMUM EBB CURRENT...AROUND 545 PM PDT TODAY.

* TIME OF SECOND MAXIMUM EBB CURRENT...AROUND 545 AM PDT 
  WEDNESDAY...AND IT WILL BE STRONG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ150-153-156-170-173-176-040415-
/O.CON.KSEW.SW.Y.0028.000000T0000Z-110504T1000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
417 PM PDT TUE MAY 3 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 AM PDT WEDNESDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
3 AM PDT WEDNESDAY. 

* AFFECTED AREA...COASTAL AND NEAR SHORE WATERS.

* SWELLS...WESTERLY 10 FEET WITH A PERIOD OF 10 OR 11 SECONDS...
  SUBSIDING TO 8 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ130-040415-
/O.CON.KSEW.SW.Y.0028.000000T0000Z-110504T1000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
417 PM PDT TUE MAY 3 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 AM PDT WEDNESDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
3 AM PDT WEDNESDAY. 

* AFFECTED AREA...WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

* SWELLS...WESTERLY 9 FEET WITH A PERIOD OF 10 SECONDS...
  SUBSIDING TO 7 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
325 
WHUS76 KSEW 040351
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
851 PM PDT TUE MAY 3 2011

PZZ131-132-041000-
/O.CAN.KSEW.GL.W.0048.000000T0000Z-110504T0400Z/
/O.EXT.KSEW.SC.Y.0699.110504T0351Z-110504T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
851 PM PDT TUE MAY 3 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE GALE
WARNING. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 3 AM PDT
WEDNESDAY. 

* AFFECTED AREA...CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-041200-
/O.CON.KSEW.RB.Y.0025.000000T0000Z-110504T1300Z/
GRAYS HARBOR BAR-
851 PM PDT TUE MAY 3 2011

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
6 AM PDT WEDNESDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 6 AM
PDT WEDNESDAY. 

* AFFECTED AREA...GRAYS HARBOR BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ150-153-156-170-173-176-041000-
/O.CON.KSEW.SW.Y.0028.000000T0000Z-110504T1000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
851 PM PDT TUE MAY 3 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 AM PDT WEDNESDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
3 AM PDT WEDNESDAY. 

* AFFECTED AREA...COASTAL AND NEAR SHORE WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ130-041000-
/O.CON.KSEW.SW.Y.0028.000000T0000Z-110504T1000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
851 PM PDT TUE MAY 3 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 AM PDT WEDNESDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
3 AM PDT WEDNESDAY. 

* AFFECTED AREA...WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 3, 2:52 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 3, 2:52 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
252 PM PDT TUE MAY 3 2011

.SYNOPSIS...ISOLATED SHOWERS WILL END THIS EVENING AS HIGH PRESSURE
CONTINUES TO BUILD INTO THE REGION. WEDNESDAY WILL BE MOSTLY SUNNY.
A WEAK WEATHER SYSTEM WILL ARRIVE THURSDAY. WET WEATHER IS LIKELY BY
THE WEEKEND AS A STRONGER SYSTEM ARRIVES.

&&

.SHORT TERM...A FEW SHOWERS LEFT ON THE RADAR...MAINLY ALONG THE
KING/SNO COUNTY LINE AT 2PM...OVER DABOB BAY...A FEW IN SKAGIT
COUNTY AND THE CASCADES. PARTLY CLOUDY SKIES TONIGHT AFTER THE
SHOWERS END. AN UPPER RIDGE BUILDS OVER WA THRU WED AND THEN WEAKENS
AND PROGRESSES EAST TO IDAHO WED EVENING AS A WEAK UPPER TROF AND
FRONT APPROACH THE AREA. THU COULD BE A DRIPPY DAY WITH AREAS OF
DRIZZLE...OR IT COULD RAIN IN THE PSCZ AREA IN THE MORNING...FOR NOW
I WORDED THE FCST SCATTERED SHOWERS. A FEW LIGHT SHOWERS OR MAYBE
SOME NIGHT AND MORNING DRIZZLE ARE POSSIBLE FOR THU NITE AND
FRI...THERE IS NOT MUCH OF A RIDGE...REALLY JUST ZONAL FLOW WITH
UPPER HEIGHTS GETTING UP ARND 558DM. A FRONTAL SYSTEM WILL SPREAD
RAIN INTO THE AREA FRIDAY NIGHT. 19

.LONG TERM...PERIODS OF RAIN ARE A PRETTY GOOD BET SAT AND SAT NITE
AS YET ANOTHER COLD UPPER TROF DROPS INTO THE REGION. IT MIGHT BE
COLD ENOUGH ALOFT AND UNSTABLE TO THE POINT THAT IT IS REALLY MORE
CONVECTIVE SHOWERS...BUT THERE IS ENOUGH PRECIP IN THE GFS TO LEAN
TOWARD WET AND PESSIMISTIC. BY SUNDAY NIGHT AND MONDAY THE TROF MAY
BE MOVING INLAND WITH THE SHOWERS BECOMING MORE SCATTERED. 19

&&

.AVIATION...
AN UPPER RIDGE WILL PREVAIL OVER THE REGION THRU WED. NW FLOW ALOFT
WILL BECOME WLY ON WED. CONTINUED LOW LEVEL ONSHORE FLOW. ANTICIPATE
VFR CONDITIONS THRU TONIGHT BUT THERE WILL PROBABLY BE AREAS OF IFR
CIGS OVER MAINLY THE MAJOR WATER BODIES LATE TONIGHT THRU WED
MORNING. OTHERWISE EXPECT PATCHY FOG /REDUCING VSBYS INTO MAINLY THE
MVFR CATEGORY RANGE/ TO DEVELOP IN THE FAVORED RIVER VALLEYS LATE
TONIGHT. THE MTNS WILL BE PARTIALLY OBSCURED THRU TONIGHT.

KSEA...EXPECT VFR CONDITIONS TO PREVAIL OVER THE TERMINAL THRU
TONIGHT...ALTHO THERE IS A POSSIBILITY OF CIGS NEAR 3K FT FOR A
BRIEF PERIOD THIS AFTERNOON. THE PUGET SOUND CONVERGENCE ZONE /PSCZ/
REMAINED ILL-DEFINED THIS AFTERNOON. IT APPEARED TO BE WITHIN THE
VICINITY /N OF/ KBFI AT THIS TIME. EXPECT THE PSCZ TO COMPLETELY
DISSIPATE BY 0300 UTC.

&&

.MARINE...
WINDS WERE FLIRTING WITH GALE FORCE OVER THE CENTRAL STRAIT OF JUAN
DE FUCA AND IT IS STILL POSSIBLE THAT SPEEDS MAY BRIEFLY REACH LOW
END GALE HERE THIS AFTERNOON. THE KUIL TO KBLI PRES GRADIENT WAS
PLUS 2.2 MB AND STILL GOING UP. IT WILL LIKELY PEAK CLOSE TO PLUS 3
MB BEFORE RELAXING THIS EVENING. ESSENTIALLY...THE PRES GRADIENT WAS
WEAKER THAN WHAT THE GFS MODEL PREDICTED BUT STRONGER THAN THE NAM
PREDICTION.

MEANWHILE...ONSHORE FLOW WILL PERSIST THROUGH THU DUE TO GENERALLY
HIGH PRES OFFSHORE AND LOWER PRES INLAND. EXPECT A WEAK SURFACE
TROUGH TO MOVE ACROSS THE COASTAL WATERS ON THU. A COLD FRONT IS
THEN ANTICIPATED TO AFFECT THE AREA LATE FRI.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE COASTAL WATERS
     AND STRAIT OF JUAN DE FUCA THRU LATE TONIGHT.

     A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ROUGH GRAYS HARBOR
     BAR CONDITIONS THRU LATE TONIGHT.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:53 AM PDTSmall Craft AdvisorySEW13 hr
May 3, 4:17 PM PDTSmall Craft AdvisorySEW11 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.